Alert archive / Minnesota / Tornado Warnings in 2010
Tornado Warning 116, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Aug 17, 2010, 4:48 PM CDT for Marshall County, Polk County, Minnesota; Grand Forks County, Walsh County, North Dakota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2010, 4:48 PM CDT (21:48 UTC)
- Expired
- Aug 17, 2010, 5:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Marshall County, MN, Polk County, MN, Grand Forks County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 94 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 3:52 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.8 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
895 WFUS53 KFGF 172148 TORFGF MNC089-119-NDC035-099-172245- /O.NEW.KFGF.TO.W.0116.100817T2148Z-100817T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 448 PM CDT TUE AUG 17 2010 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * TORNADO WARNING FOR... EXTREME NORTHEASTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA... SOUTHEASTERN WALSH COUNTY IN NORTHEAST NORTH DAKOTA... THIS INCLUDES THE CITY OF GRAFTON... WESTERN MARSHALL COUNTY IN NORTHWEST MINNESOTA... NORTHWESTERN POLK COUNTY IN NORTHWEST MINNESOTA... * UNTIL 545 PM CDT * AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 3 MILES EAST OF VESELEYVILLE...OR 7 MILES SOUTHWEST OF GRAFTON...MOVING TO THE EAST AT 35 MPH. * THE TORNADO WILL BE ABOUT... 7 MILES SOUTH OF OAKWOOD AT 455 PM CDT... WARSAW AT 500 PM CDT... BIG WOODS AT 510 PM CDT... 8 MILES NORTH OF ALVARADO AT 520 PM CDT... INTERSTATE 29 BETWEEN MILE MARKERS 167 AND 172 AT 505 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES FOR A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA. && LAT...LON 4849 9666 4808 9670 4824 9756 4843 9753 TIME...MOT...LOC 2148Z 275DEG 35KT 4833 9741 $$ HOPKINS
2 follow-up statements
417 WWUS53 KFGF 172211 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 511 PM CDT TUE AUG 17 2010 NDC035-172221- /O.CAN.KFGF.TO.W.0116.000000T0000Z-100817T2245Z/ GRAND FORKS ND- 511 PM CDT TUE AUG 17 2010 ...THE TORNADO WARNING FOR EXTREME NORTHEASTERN GRAND FORKS COUNTY IS CANCELLED... AT 511 PM CDT...TORNADO MOVED OUT OF THE WARNED AREA IN EXTREME NORTHEASTERN GRAND FORKS COUNTY. SO THE WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4821 9718 4843 9721 4849 9666 4808 9670 TIME...MOT...LOC 2211Z 275DEG 35KT 4831 9708 $$ MNC089-119-NDC099-172245- /O.CON.KFGF.TO.W.0116.000000T0000Z-100817T2245Z/ MARSHALL MN-POLK MN-WALSH ND- 511 PM CDT TUE AUG 17 2010 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR WESTERN MARSHALL...NORTHWESTERN POLK AND SOUTHEASTERN WALSH COUNTIES... AT 506 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO. THE TORNADO WAS LOCATED NEAR BIG WOODS...OR 14 MILES SOUTHEAST OF GRAFTON...MOVING TO THE EAST AT 40 MPH. * THE TORNADO WILL BE ABOUT... 7 MILES NORTH OF ALVARADO BY 515 PM CDT... 7 MILES NORTH OF MARCH BY 525 PM CDT... ARGYLE BY 530 PM CDT... 6 MILES NORTH OF WARREN BY 535 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS TORNADO...ABANDON CARS AND MOBILE HOMES FOR A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA. && LAT...LON 4821 9718 4843 9721 4849 9666 4808 9670 TIME...MOT...LOC 2211Z 275DEG 35KT 4831 9708 $$ HOPKINS
737 WWUS53 KFGF 172221 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 521 PM CDT TUE AUG 17 2010 MNC119-NDC099-172231- /O.CAN.KFGF.TO.W.0116.000000T0000Z-100817T2245Z/ POLK MN-WALSH ND- 521 PM CDT TUE AUG 17 2010 ...THE TORNADO WARNING FOR NORTHWESTERN POLK AND SOUTHEASTERN WALSH COUNTIES IS CANCELLED... AT 521 PM CDT...TORNADO MOVED OUT OF THE WARNED AREA IN NORTHWESTERN POLK AND SOUTHEASTERN WALSH COUNTIES. SO THE WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4820 9703 4841 9704 4842 9667 4818 9669 TIME...MOT...LOC 2221Z 275DEG 35KT 4830 9693 $$ MNC089-172245- /O.CON.KFGF.TO.W.0116.000000T0000Z-100817T2245Z/ MARSHALL MN- 521 PM CDT TUE AUG 17 2010 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR WEST CENTRAL MARSHALL COUNTY... AT 520 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO. THE TORNADO WAS LOCATED 7 MILES SOUTHWEST OF ARGYLE...OR 22 MILES EAST OF GRAFTON...MOVING TO THE EAST AT 40 MPH. * THE TORNADO WILL BE NEAR... ARGYLE BY 530 PM CDT... 6 MILES NORTH OF WARREN BY 535 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS TORNADO...ABANDON CARS AND MOBILE HOMES FOR A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA. && LAT...LON 4820 9703 4841 9704 4842 9667 4818 9669 TIME...MOT...LOC 2221Z 275DEG 35KT 4830 9693 $$ HOPKINS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Aug 17, 2:41 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 17, 2:41 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 241 PM CDT TUE AUG 17 2010 .SHORT TERM... THE MAIN CHALLENGE WILL BE CONVECTION THROUGH THE FORECAST AND TEMPS. A WELL DEFINED COLD FRONT AND SFC LOW CONTINUES TO DEVELOP AND MOVE TOWARD THE REGION. MODELS ARE IN VERY GOOD AGREEMENT THROUGH ABOUT 24 HOURS...AND DEVELOP CONVECTION LATER THIS AFTERNOON AND EVENING. THERE ARE SOME FRONTAL PLACEMENT/INSTABILITY DIFFERENCES THEREAFTER AND PREFER THE GFS OVERALL FOR THE WED NIGHT-FRI TIME FRAME. FOR THE REST OF THIS AFTERNOON AND TONIGHT...EXPECT A COLD FRONT TO SAG SOUTH THROUGH THE REGION BY MORNING. THERE WILL BE STRONG LOW LEVEL CONVERGENCE AND MUCAPES AROUND 1500 J/KG ALONG WITH VERY STRONG SHEAR IN THE NORTH THIS EVENING THEN PROGRESSING SOUTH THEREAFTER. SPC HAS A SLIGHT RISK FOR THE ENTIRE REGION...MAINLY FOR LARGE HAIL/DAMAGING WINDS GIVEN THE VERY STEEP LOW LEVEL LAPSE RATES THAT WILL BE IN PLACE NEAR THE BOUNDARY. THEREFORE...WILL MENTION SEVERE IN THE GRIDS FOR THE NORTHERN 2/3 OF THE REGION FOR LATER THIS AFTERNOON THROUGH ABOUT 06Z. FOR WED/THU...A BOUNDARY WILL HANG UP MAINLY IN THE SOUTHERN 1/3 OF THE REGION. THERE WILL BE AMPLE INSTABILITY AND SEVERAL SHORTWAVES ROTATING THROUGH THE AREA. THE STRONGEST SHORTWAVE IS EXPECTED FOR THU AND THU NIGHT...AND EXPECT CONVECTION TO SPREAD NORTH AND EAST. PWATS WILL INCREASE TO ABOUT 1.75 INCHES...SO SOME HEAVY RAIN IS POSSIBLE IN ADDITION TO SEVERE STORMS. TEMPS WILL HINGE LARGELY ON CLOUD COVER AND WITH A SHARP TEMP GRADIENT IN PLACE THERE COULD BE A LARGE GRADIENT FROM NORTH TO SOUTH. FOR FRI...DRIER AIR AND SUBSIDENCE SHOULD MOVE IN BY LATE AFTERNOON. THERE WILL LIKELY BE SOME LINGERING SHOWERS AND STORMS MAINLY ALONG AND EAST OF THE VALLEY THROUGH AT LEAST THE MORNING. TEMPS SHOULD WARM TO NEAR OR SLIGHTLY ABOVE NORMAL IN THE WEST WITH 850MB TEMPS APPROACHING +20C. .LONG TERM (SAT-TUE)... MODELS ARE IN FAIR AGREEMENT WITH THE EXTENDED PERIOD. WARM TEMPS ARE EXPECTED AS BUILDING 500MB HEIGHTS CONTINUE TO LIFT INTO THE NORTHERN PLAINS SATURDAY AND SUNDAY. SUNDAY AFTERNOON LOW PRESSURE ACROSS THE CENTRAL DAKOTAS MAY PROVIDE ENOUGH LIFT FOR CONVECTION... KEPT THE CHC POPS AND THUNDER MENTION SUNDAY AND MONDAY. CONCERN WILL BE CAPPING ISSUES AS 700MB TEMPS IN THE 14 TO 18C RANGE WITH 850MB 24 TO 28C. FRONTAL PASSAGE OCCURS MONDAY INTO TUESDAY WITH TEMPS RETURN TO NEAR NORMAL. && .AVIATION... TRICKY FORECAST AS THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON AS A COLD FRONT DRIFTS SOUTH ACROSS THE AREA. VFR CIGS ARE EXPECTED EXCEPT IN THUNDERSTORMS. OVERALL COVERAGE SOMEWHAT UNCERTAIN AS MOISTURE RETURN REMAINS LIMITED. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK/JK
Hazardous weather outlook, Aug 17, 6:36 AM CDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 636 AM CDT TUE AUG 17 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 636 AM CDT TUE AUG 17 2010 ...AN ISOLATED STRONG STORM POSSIBLE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN APPROACHING COLD FRONT WILL SLIDE SOUTHWARD ACROSS THE REGION LATER THIS AFTERNOON AND TONIGHT. AHEAD OF THE FRONT AN INCREASINGLY UNSTABLE AIRMASS MAY RESULT IN THUNDERSTORM DEVELOPMENT AFTER 4 PM GENERALLY SOUTH OF HIGHWAY 2. AN ISOLATED STORM MAY REACH SEVERE LIMITS THIS EVENING WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE FRONTAL BOUNDARY WILL STALL ACROSS THE NORTH AND SOUTH DAKOTA BORDER AREA WEDNESDAY INTO THURSDAY. THUNDERSTORMS ARE POSSIBLE ALONG THE FRONT GENERALLY ALONG AND SOUTH OF INTERSTATE 94. THERE IS THE POTENTIAL FOR SOME OF THESE STORMS TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
In the hours before
Local storm report, Aug 17, 3:29 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
329 PM CDT TUE AUG 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM TORNADO 3 SE HOLMES 47.69N 97.25W
08/10/2010 GRAND FORKS ND PUBLIC
NWS STORM DAMAGE TEAM CONFIRMS AN EF2 TORNADO WITH WIND
SPEEDS ESTIMATED 125 MPH. THE TORNADO STARTED JUST
SOUTHWEST OF THE STEVEN WALEN FARMSTEAD STRIKING A LARGE
WELL CONSTRUCTED EQUIPMENT SHED. THE TORNADO CAUSED
SIGNIFICANT DAMAGE TO THE SHELTER BELT ALONG THE WEST
EDGE OF THEP ROPERTY. SEVERAL PIECES OF FARM EQUIPMENT
WERE MOVED AND FLIPPED. AN EMPTY GRAIN BIN WAS REMOVED
FROM ITS FOUNDATION AND LOFTED 300 YARDS.
&&
ORIGINAL STORM SURVEY COMPLETED AUGUST 10TH WITH REVIEW ON AUGUST
12TH 2010. THE INITIAL RATING OF AN EF2 STRENGTH TORNADO WAS
CONFIRMED. THE ASSESSMENT OF AN EF0 SATELLITE TORNADO JUST EAST OF
THE MAIN VORTEX IS ALSO CONFIRMED. THE EF2 TORNADO WAS AT ITS MAXIMUM
WIDTH OF 50 YARDS AND THE EF0 WAS 10 YARDS WIDE. THE DAMAGE PATH OF
THE EF2 WAS APPROXIMATELY 1 /14 MILE AND THE DAMAGE PATH OF THE EF0
WAS APPROXIMATELY 1/2 MILE.
MEWENSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 5:14 PM CDT | Special Weather Statement | FGF | Roseau | 61 min |
| Aug 17, 5:18 PM CDT | Tornado Warning | FGF | Beltrami, Marshall, Roseau | 42 min |
| Aug 17, 5:29 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington | 61 min |
| Aug 17, 5:53 PM CDT | Tornado Warning | FGF | Marshall, Pennington | 67 min |
| Aug 17, 6:12 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 27 min |
Nearby
Tornado Warnings in Minnesota, 2010Tornado Warnings in North Dakota, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.